Alert archive / New York / Dense Fog Advisories in 2011
Dense Fog Advisory 2, NWS Buffalo, NY
NWS Buffalo, NY issued this dense fog advisory at Sep 9, 2011, 6:38 AM EDT for 4 counties in New York. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2011, 6:38 AM EDT (10:38 UTC)
- Expired
- Sep 9, 2011, 11:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Jefferson County, NY, Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 38 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
222 WWUS71 KBUF 091038 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 638 AM EDT FRI SEP 9 2011 NYZ005>008-091300- /O.NEW.KBUF.FG.Y.0002.110909T1038Z-110909T1300Z/ NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...FAIR HAVEN...OSWEGO...WATERTOWN... LOWVILLE 638 AM EDT FRI SEP 9 2011 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EDT THIS MORNING. * VISIBILITY...ONE QUARTER MILE OR LESS. * IMPACTS...SHARPLY REDUCED VISIBILITY OVER AN EXTENSIVE AREA RESULTING IN HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY IS ISSUED WHEN DENSE FOG WILL SUBSTANTIALLY REDUCE VISIBILITIES, RESULTING IN HAZARDOUS DRIVING CONDITIONS IN SOME AREAS. MOTORISTS ARE ADVISED TO USE CAUTION AND SLOW DOWN, AS OBJECTS ON AND NEAR ROADWAYS WILL BE SEEN ONLY AT CLOSE RANGE. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. && $$ TJP
2 follow-up statements
474 WWUS71 KBUF 091245 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 845 AM EDT FRI SEP 9 2011 NYZ005>008-091500- /O.EXT.KBUF.FG.Y.0002.000000T0000Z-110909T1500Z/ NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...FAIR HAVEN...OSWEGO...WATERTOWN... LOWVILLE 845 AM EDT FRI SEP 9 2011 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS MORNING... * VISIBILITY...ONE QUARTER MILE OR LESS. * IMPACTS...SHARPLY REDUCED VISIBILITY OVER AN EXTENSIVE AREA RESULTING IN HAZARDOUS DRIVING CONDITIONS. IN NORTHERN CAYUGA COUNTY AND OSWEGO COUNTY...DENSE FOG CAN BE FOUND FROM CATO NORTHEAST TO NINE MILE POINT AND EAST PAST PARISH. IN JEFFERSON AND LEWIS COUNTIES...THE FOG IS TIED TO VALLEY LOCATIONS...WITH MOST OTHER AREAS EXPERIENCING SUNNY SKIES. TRAVELERS SHOULD BE PREPARED FOR RAPIDLY CHANGING VISIBILITIES ALONG THE THRUWAY I-81 AND ON SECONDARY ROADWAYS UNTIL THE FOG LIFTS LATER THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY IS ISSUED WHEN DENSE FOG WILL SUBSTANTIALLY REDUCE VISIBILITIES... RESULTING IN HAZARDOUS DRIVING CONDITIONS IN SOME AREAS. MOTORISTS ARE ADVISED TO USE CAUTION AND SLOW DOWN... AS OBJECTS ON AND NEAR ROADWAYS WILL BE SEEN ONLY AT CLOSE RANGE. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. && $$ ZAFF
060 WWUS71 KBUF 091450 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1050 AM EDT FRI SEP 9 2011 NYZ005>008-091600- /O.EXP.KBUF.FG.Y.0002.000000T0000Z-110909T1500Z/ NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...FAIR HAVEN...OSWEGO...WATERTOWN... LOWVILLE 1050 AM EDT FRI SEP 9 2011 ...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM EDT THIS MORNING... FOG CONTINUES TO LIFT THIS MORNING WITH AREAS LOW CLOUDS REMAINING FROM FULTON SOUTH AND NORTH OF FORT DRUM...WHILE OTHER AREAS EXPERIENCE MOSTLY SUNNY OR SUNNY SKIES. $$ ZAFF
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this dense fog advisory went out at Sep 9, 6:07 AM EDT, 31 minutes earlier.
Area forecast discussion, Sep 9, 6:07 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 607 AM EDT FRI SEP 9 2011 .SYNOPSIS... TWO DIFFERENT WEATHER SYSTEMS WILL SHARE IN CONTROLLING THE WEATHER ACROSS THE REGION TODAY...AS AN UPPER LEVEL STORM OVER THE OHIO VALLEY WILL KEEP CLOUDS AND SOME SHOWERS OVER THE FAR WEST WHILE HIGH PRESSURE WILL ALLOW FOR AMPLE SUNSHINE EAST OF LAKE ONTARIO. SIMILAR WEATHER CONDITIONS ARE EXPECTED THROUGH THE WEEKEND. MEANWHILE TEMPERATURES WILL BE IN THE LOW TO MID 70S THROUGH EARLY NEXT WEEK. A SHARP COOL DOWN IS SLATED FOR THE SECOND HALF OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... IT WILL BE A TALE OF TWO DIFFERENT WEATHER SYSTEMS TODAY AS WESTERN SITES WILL HAVE THE CHANCE FOR SOME SHOWERS AND EVEN A THUNDERSTORM OR TWO...WHILE SUNSHINE WILL DOMINATE THE SKIES EAST OF LK ONTARIO. SYNOPTICALLY...AN ANOMALOUSLY DEEP (-2/3 STD) H5 LOW REMAINS IN PLACE OVER THE OHIO VALLEY. THIS FEATURE WILL GENERALLY SPIN IN PLACE TODAY WHILE SOME WEAK SHORTWAVES WILL CIRCULATE ABOUT ITS PERIPHERY. ONE SUCH SHORTWAVE IS EXPECTED TO ROTATE BACK ACROSS THE WRN SOUTHERN TIER LATER THIS AFTERNOON AND TONIGHT. THE LIFT GENERATED FROM THIS FEATURE...IN COMBINATION WITH SOME WEAK WARM ADVECTION AND OROGRAPHIC ENHANCEMENT...WILL LIKELY PRODUCE MORE SHOWERS ACROSS THE SOUTHERN TIER AND PORTIONS OF THE FINGER LAKES REGION. THE VAST MAJORITY OF THE DAY SHOULD BE RAIN FREE THOUGH. HAVE ADDED THE CHANCE FOR THUNDERSTORMS OVER THE SOUTHERN TIER FOR THIS AFTERNOON. BUFKIT HOURLY PROFIELS FROM THE NAM DEPICT STEEPENING LAPSE RATES THAT WOULD LEAD TO SBCAPES OF 1000 J/KG. WHILE BASIN WIDE QPF FOR THIS ACTIVITY WILL AVERAGE LESS THAN A QUARTER INCH...LIGHT WINDS THROUGH 20K FT WILL MEAN THAT ANY STORMS THAT DO DEVELOP WILL HAVE THE ABILITY TO PRODUCE SLOW MOVING DOWNPOURS. THE OTHER MAIN SYNOPTIC FEATURE IS A RIDGE THAT IS NOSING EAST ACROSS THE UPPER GREAT LAKES AND SOUTHERN ONTARIO. THIS FEATURE WILL SUPPLY THE NORTH COUNTRY WITH PLENTY OF SUNSHINE TODAY...WITH DECREASING AMOUNTS OF SUN FURTHER TO THE SOUTH AND WEST. TEMPERATURES TODAY WILL ONCE AGAIN BE ABOVE NORMAL. H85 TEMPS OF 14C WILL SUPPORT AFTERNOON HIGHS CLOSE TO 80 EAST OF LK ONTARIO WHILE MID TO UPPER 70S WILL BE FOUND ACROSS THE WESTERN COUNTIES. THESE VALUES WILL BE AT LEAST 5 DEG F ABV NORMAL VALUES. TONIGHT...LITTLE WILL CHANGE SYNOPTICALLY...ALTHOUGH THE RIDGE WILL START TO SLOWLY SETTLE SOUTH ACROSS LAKE ONTARIO. THERE WILL STILL BE THE CHANCE FOR SHOWERS ACROSS THE WRN SOUTHERN TIER...BUT THE VAST MAJORITY OF THE REGION/TIME WILL BE RAIN FREE. HAVE ADDED A SLGT CHC FOR TSTORMS FOR THE EVENING HOURS OVER THE WRN SOUTHERN TIER...BUT A STABILIZING AIRMASS OVERNIGHT SHOULD KEEP ANY CONVECTION TO A BARE MINIMUM. SINCE THERE WILL BE NO AIRMASS CHANGE...TEMPERATURES TONIGHT WILL ONCE AGAIN BE ON THE MILD SIDE. REDINGS WILL AVERAGE A SOLID 5 DEG F ABOVE NORMAL WITH LOWS RANGING FROM 55 TO 60 ACROSS MOST AREAS... 50 TO 55 EAST OF LK ONTARIO. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... THE REMNANTS OF TROPICAL STORM LEE ARE GOING NOWHERE QUICKLY WITH THE ATMOSPHERIC FLOW ESSENTIALLY BLOCKED TO THE EAST BY KATIA AND TO THE NORTH BY A STRONG RIDGE. SO IT WILL CONTINUE TO DIE A SLOW DEATH AS IT RAINS OUT ACROSS PARTS OF THE OHIO VALLEY AND MID ATLANTIC STATES. LOCALLY...EXPECT THE BIGGEST IMPACTS ON SATURDAY TO BE FELT ACROSS THE SOUTHERN TIER AND UPPER GENESEE VALLEY WHICH WILL BE CLOSEST TO THE DIFFLUENT FLOW ALOFT AND THE DIFFUSE SURFACE TROUGH WHICH MAY STILL BE INTACT. THE SURFACE RIDGE THAT WILL BE NOSING SOUTH FROM QUEBEC AND THE CONFLUENT UPPER LEVEL FLOW OVER NORTHERN NEW YORK STATE AND NEW ENGLAND SHOULD HELP TO KEEP MOST AREAS NORTH OF THE SOUTHERN TIER AND UPPER GENESEE VALLEY DRY ON SATURDAY. SATURDAY NIGHT...EXPECT MOST REMAINING SHOWERS TO BE CONFINED TO AREAS CLOSE TO THE PA BORDER. UNFORTUNATELY...IT LOOKS LIKE THE REMNANTS OF LEE WILL LIFT BACK NORTH ON SUNDAY AS THE CLOSED UPPER LOW OPENS UP AND TRACKS EAST ACROSS NEW YORK AND PA. ALL OF THE OPERATIONAL MODELS AND SREF GUIDANCE PICK UP ON THIS TREND. THEREFORE...WILL REINTRODUCE CHANCE POPS FOR MOST AREAS LOCATED SOUTH OF OUR COUNTIES BORDERING LAKE ONTARIO. SHOWERS SHOULD TAPER OFF SUNDAY NIGHT AS THE UPPER LEVEL TROUGH FINALLY SHIFTS EAST OF NEW YORK STATE. && .LONG TERM /MONDAY THROUGH THURSDAY/... ONCE WHAT IS LEFT OF THE MOISTURE FROM LEE RAINS OUT OR IS ABSORBED INTO THE WESTERLIES WE SHOULD GET A BREAK FROM SHOWERS ON MONDAY. THE GFS DOES SHOW A WEAK FRONT DROPPING SOUTH TOWARD NEW YORK STATE ...BUT THE BEST LIFT WITH THE FRONT IS EXPECTED TO REMAIN OVER NORTHERN NEW ENGLAND AND THE CANADIAN MARITIMES. THEREFORE...DO NOT PLAN TO MENTION ANY SHOWERS FOR MONDAY AT THIS TIME. IN FACT...IT LOOKS LIKE MOST AREAS WILL SEE A FAIR AMOUNT OF SUNSHINE WHICH SHOULD HELP TEMPERATURES TO WARM INTO THE 70S DURING THE AFTERNOON. ON TUESDAY...THE SOUTHWEST FLOW PICKS UP ACROSS WNY IN ADVANCE OF A STRONG COLD FRONT THAT IS ADVERTISED TO HEAD SOUTH FROM THE UPPER GREAT LAKES. WE COULD SEE A FEW SCATTERED SHOWERS DEVELOP IN THE AFTERNOON DUE TO DIURNAL HEATING. IN THE SOUTHWEST FLOW...OUR TEMPERATURES WILL WARM WELL INTO THE 70S ONCE AGAIN ON TUESDAY. THE COLD FRONT IS EXPECTED TO CROSS WESTERN AND CENTRAL NEW YORK TUESDAY NIGHT...FOLLOWED BY A BIG CHANGE IN AIRMASS THROUGH THE LATTER PART OF NEXT WEEK AS A DEEPENING UPPER LEVEL TROUGH SETS UP OVER SOUTHERN ONTARIO AND QUEBEC. WILL LEAVE SHOWERS IN FOR WEDNESDAY...AND WOULD NOT BE SURPRISED TO SEE SOME LAKE EFFECT RAIN SHOWERS DEVELOP IN THE POST COLD FRONTAL NW FLOW LATE WEDNESDAY INTO EARLY THURSDAY BUTS IT STILL WAY TO EARLY TO PINPOINT TIMING AND LOCATION OF ACTION. TEMPERATURES WILL DROP BACK INTO THE 60S AT MOST FOR DAYTIME HIGHS WITH OVERNIGHT LOWS HEADING INTO THE 40S IN MANY AREAS AWAY FROM THE LAKES. && .AVIATION /10Z FRIDAY THROUGH TUESDAY/... CIGS HAVE DROPPED TO IFR/MVFR ACROSS MUCH OF THE REGION EARLY THIS MORNING. THESE CIGS WILL REMAIN IN PLACE THROUGH ABOUT 13Z. CIGS SHOULD IMPROVE TO VFR ACROSS THE BULK OF THE REGION LATER TODAY AS HIGH PRESSURE WILL CONTINUE TO NOSE SOUTHEASTWARD OVER LAKE ONTARIO. THIS IMPROVEMENT WILL BE SLOWEST OVER THE SRN TIER. OUTLOOK... FRIDAY NIGHT...MAINLY VFR...BUT MVFR IN SHRA SRN TIER. SATURDAY THROUGH MONDAY...VFR. TUESDAY...VFR/MVFR IN SHOWERS. && .MARINE... NO MARINE FLAGS ARE EXPECTED THROUGH THE UPCOMING WEEKEND. A NEARLY STAIONARY UPPER LOW OVER THE OHIO VALLEY WILL KEEP A LIGHT TO GENTLE NORTHEAST FLOW ACROSS THE LOWER GREAT LAKES TODAY AND TONIGHT...WITH WINDS FRESHENING A BIT ON LAKE ONTARIO FOR SATURDAY. THIS WILL SUPPLY FAVORABLE RECREATINOAL BOATING CONDITIONS ON BOTH LAKES ERIE AND ONTARIO...ESPECIALLY FOR TODAY AND SUNDAY. IT COULD GET A LITTLE CHOPPY ON THE WESTERN LAKE ONTARIO NEARSHORE WATERS SUNDAY WITH WAVES APPROACHING 4 FEET. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...TJP LONG TERM...TAN/TJP AVIATION...RSH MARINE...RSH
Hazardous weather outlook, Sep 9, 5:08 AM EDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 508 AM EDT FRI SEP 9 2011 NYZ001>008-010>014-019>021-085-100915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 508 AM EDT FRI SEP 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 508 AM EDT FRI SEP 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:21 PM EDT | Areal Flood Advisory | BUF | Chautauqua | 3 hr |
| Sep 9, 5:12 PM EDT | Flash Flood Warning | BUF | Cattaraugus, Chautauqua | 3 hr |
Nearby
Dense Fog Advisories in New York, 2011Every dense fog advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.